Debra’s Story – Ciprofloxacin Poisoning

Debra FQwall

My name is Debra-Jolie Anderson, I am a 45 year old wife, mother of three grown children and the grandmother of a beautiful 4 year old granddaughter. Prior to last November I was a healthy active woman, who enjoyed her family and life to the fullest. My husband was days away from retiring and he had just bought a Harley Davidson touring bike for us to tour the country on this coming year. My life was looking like a dream come true. I had no clue that a storm was about to enter my life and shake it to its very foundation.

I woke-up on Nov. 1, 2011 with stomach cramping, diarrhea, and a low grade fever. I hurt all over and was wiped out, so I called my doc and she said it sounded like a stomach bug and then right over the phone she prescribed ciprofloxin, 500mgs. twice a day for five days. I thought nothing of it and went to the pharmacy to pick it up. I started it that day. By Nov. 5, 2011 I had finished the drug and felt mildly better. Three days later I would wake-up with the worst pain in my right ear. I was certain I had a terrible ear infection and immediately called the doctor. This time she had me come in, but to my surprise there was no infection. I could not believe this because I was in such horrific pain. I was sent home and told to see an ENT. By the next day the pain was unbearable and now I had noticed that I could barely hear out of the ear, although I was having extreme ringing in it. I also noticed that I was so dizzy that I needed help to even sit up and I was now very sick to my stomach. My husband said we needed to get to an ER something was very wrong, so off we went.

The ER admitted me because of the severity of the pain, the hearing loss, and the dizziness. I would spend a week in the hospital and have MRI’s, MRA’s, blood work and hearing tests. Nothing was showing up in any of the tests except for the hearing test. It showed that I had a 40% hearing loss due to nerve damage, but with no explanation. I was told by this small town hospital that I needed to be seen at a big University hospital, where they would have more knowledge of things like this.It would take 3 weeks to get in there and during this time frame the nerve pain would spread to my jaw and then to my left ear. I was also having severe head pressure on the right side of my head and behind the right eye. I was no longer able to eat due to severe nausea and stomach pain. I was now developing severe anxiety and insomnia as well. By the time I got to my new appts. I had now developed dry eyes, sinuses, mouth and ears and I had lost about 10lbs. I was also noticing that I could not tolerate my medication that I had been on for years, like my blood pressure meds or my elavil that I had used for years to treat fibromyalgia. The new doctors had no idea what was happening to me, but again admitted me to their hospital and ran MRI’s, MRA’s, blood work, neuro tests and hearing tests. After days of tests they came in to tell me that I was suffering from vasculitis, but they did not know why, I questioned them on the cipro as being the culprit but they said I had been off of it way to long now for it to be still causing me a problem. So, they decided to pump me up with steriods to help with the vasculitis. This was to be the culmination to the storm.

Twenty-four hours after receiving the steroids I would wake-up screaming in pain. My left arm felt as though it had been crushed and I could not open the arm fully. The last two fingers on that hand were numb as well. The right hand had mysteriously developed carpel tunnel syndrome so bad that I could not move it. (mind you I have never had any type of carpel tunnel syndrome in my life) I also noticed that I had become so weak that I needed help to get up to the bathroom. I was now spilling muscle protein in my urine at a fast rate and was now diagnosed with rhabdomyosis. It would take 9 days to save not only me but my kidneys. They would diagnosis me with ulnar nerve destruction to the left hand and carpel tunnel syndrome in the right along with over all muscle waisting and weakness, yet they still had no idea what was causing it, and now felt as though there was nothing more they could do for me in the hospital and sent me home. Over the next week, I would develop myalgia pain throughout my body and migrating tendinitis throughout the body. My knees, and ankles would swell to the size of soft balls and I was now profusely sweating at night and freezing during the days. My heart began racing on and off to the point of leaving me breathless at times. and my O2 levels would drop seriously low. My eyes became seriously blurred and photo sensitive. Every joint in my body was popping and clicking and I could no longer bare weight on my legs I had officially become bed ridden and a wheel chair was brought in to help me get back and forth from the bathroom. My skin began to dry up and my hair began to fall out. My weight had now plummeted another 30 lbs. I was certain I was going to die, My family and I began planning for my funeral and I tried to prepare myself for the inevitable by saying my good byes.

While laying awake at night, waiting for death to come and relieve me from this tortuous hell, I would search the Internet looking for clues as to what was happening to me.One night in middle February I came across the Flouriquinolone Vigilance foundation site, and there would be my answer. I would read stories and info that mirrored my own hell. At that point I knew what was happening to me and the next day I would contact my doctors and explain what I had learned. Only I would find out that my doctors had no idea that this could happen and many still to this day do not believe that the cipro I took could be the culprit to my destruction, because the drug company and the FDA have not published that this happens. It was an eye opening experience that has educated me, but here I lay in my bed five months out from ingesting the last cipro pill with no answers and no cure.

I do not know what the future holds for me, but as of right now I am dealing with being completely bed ridden, needing my husband to help me do everything from going to the bathroom to getting cleaned. I suffer with nerve pain, insomnia, anxiety, gastroparesis, a colon that cannot function without the help of meds, a bladder that cannot empty some days without the help of a catheter, muscles that hurt to be touched and are to weak to lift me, tendons that burn and hurt and joints that pop and click at the very moment of movement. My heart races and leaves me breathless, hair that is falling out and skin that is so dry that it literally cracks from being bumped.My ears and jaw are so painful that some days talking is not an option and my mind spends every moment trying to find peace through this nightmare. I wish this poisoning on no one and pray that those that get better use this experience to fight to get these drugs off the market for those who cannot fight right now and for those victims yet to join in this hell because no one told them or their doctors about the dangers of this class of drugs.

Debra also wrote this in 2013 – http://www.hormonesmatter.com/glabrata-deadly-post-fluoroquinolone-infection-youve-never-heard/

2 thoughts on “Debra’s Story – Ciprofloxacin Poisoning

  1. Oh my goodness! I also read about the Glabrata. Oh my! Please keep searching for solutions. Never give up! There has to be something that can be done. Hang in there Debra!

  2. Thankyou for your story-you literally just told mine minus the ER visit!
    I’m going in 2 wks for carpal tunnel & ulnar nerve repair surgery on my left arm-the right was completed 2 months ago.
    My surgeon knows about tendon damage but never heard of ulnar nerve damage from FQ’s so again,thanks for sharing! I have 90% loss of function in both arms,polyneuropathy,tendinitis & tendinosis in most joints,horrible brain-neuro probs…well,the list is long.
    I’m one year out from my last Cipro.
    I also did numerous rounds followed with steroids.
    The bomb blew & now I’m dealing with fall-out.
    Prayers that you’re doing well all these years later!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s